Alert archive / Florida / Special Weather Statements in 2021

Special Weather Statement, NWS Miami, FL

May 8, 2021Miami-Dade County, Florida

NWS Miami, FL issued this special weather statement at May 8, 2021, 12:47 PM EDT for Miami-Dade County, Florida. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2021, 12:47 PM EDT (16:47 UTC)
Expired
May 8, 2021, 1:15 PM EDT
In force
28 min
Issued by
NWS Miami, FL

County Miami-Dade County, FL

The radar

The Miami radar (KAMX), 49 km from the middle of the area, began a volume at 16:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 4.8 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2021-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1682 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2021-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1682 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
732 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

111 
WWUS82 KMFL 081647
SPSMFL

Special Weather Statement
National Weather Service Miami FL
1247 PM EDT Sat May 8 2021
 
FLZ174-081715-
Far South Miami-Dade County FL-
1247 PM EDT Sat May 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MIAMI-DADE COUNTY
UNTIL 115 PM EDT...

* At 1247 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm 9 miles northwest of Jewfish Creek
  Bridge, moving southwest at 10 mph.

* Small hail, funnel clouds, and winds in excess of 45 mph possible
  with this storm.

* This storm will remain over mainly rural areas of south central
  Miami-Dade County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2515 8066 2516 8070 2515 8075 2536 8055
      2527 8040 2523 8049 2520 8050 2521 8056
      2522 8053 2523 8052 2524 8057 2518 8061
      2518 8062 2519 8061 2519 8064 2514 8066
      2514 8067
TIME...MOT...LOC 1647Z 032DEG 11KT 2525 8052 

$$

HVN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this special weather statement went out at May 8, 11:45 AM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, May 8, 11:45 AM EDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Miami FL
1145 AM EDT Sat May 8 2021

.UPDATE...

The surface front responsible for our active weather over the past
few days was located to our south, where it should remain through
the weekend before dissipating. Drier air has worked into the
northern portions of our area, with low-level moisture persisting
across the far southern Peninsula and adjacent coastal waters.
Showers and perhaps a storm or two are possible in these areas
this afternoon.

Primary forecast change was to increase sustained wind and gust
speeds for the local waters and adjacent coastal areas. Given the
stronger onshore flow and afternoon low tides this necessitated
the issuance of a High Rip Current Risk for the Atlantic beaches
today.

&&

.BEACHES...

There is a high rip current risk for the Atlantic beaches today.
An enhanced rip current risk should continue for the Atlantic
beaches into early next week with an onshore wind regime.

&&

.PREV DISCUSSION... (Issued 725 AM EDT Sat May 8 2021)

AVIATION(12Z TAFS)...

Periodic MVFR ceilings and SHRA around KMIA-KOPF this morning.
Otherwise prevailing VFR for the remainder of the period with only
low-end shower chances. Best odds for rain should be inland from
the terminals this afternoon. Breezy easterly flow should develop
today after 15z with speeds around 12-15 kt and occasional gusts
to 20 kt.

PREV DISCUSSION... (Issued 300 AM EDT Sat May 8 2021)

SHORT TERM (Today through Sunday)...

The cold front has finally cleared mainland South Florida and the
adjacent Gulf/Atlantic waters this morning. Before it cleared, a
few strong storms developed over the Atlantic waters yesterday
evening. With the dry air filtering into the mid and upper levels
with the northwest flow aloft, the stronger storms should be DONE.
That said, plentiful boundary layer moisture remains across the
region. This coupled with diurnal forcing (both land and water),
there will be a few low-topped showers, especially along and south
of Alligator Alley through the short term period.

North of Alligator Alley, surface relative humidity values will
drop today will ranging from 35 to 40 percent, which is
borderline critical fire weather thresholds. Lackluster 20 foot
winds will be an overall limiting factor. Temperatures today would
favor a low level easterly flow regime (mainly slightly cooler
along the Atlantic and warmer along the Gulf (areas not impacted
by the Gulf breeze) and interior.

Tonight, rogue/isolated nocturnal showers over the Atlantic and
immediate Coast will remain possible. Otherwise, slightly cooler
(at least no record high minimums), which have become common over
the last week or so). Sunday RH values will continue to increase
gradually across the interior with the stronger return flow
setting up over Florida. The flow aloft will start to transition a
bit to a more progressive flow allowing for a gradual warming
trend to begin as the short term period wraps.

LONG TERM (Sunday night through Friday)...

By the beginning of the long term period, deep layer ridging
returns, with a surface high over the western Atlantic near Bermuda
and ridging aloft. This will allow for prevailing southeast winds
across the region, keeping moisture around and shower/storm chances
in the forecast. Ample diurnal heating during the day will also
promote both the Gulf and Atlantic sea breezes to develop every day
during the extended period, further supporting convection across the
region, especially during the afternoon hours. With that said, the
aforementioned ridging will work to suppress significant vertical
development. Lastly, nocturnal showers will be possible along the
Atlantic coast and adjacent waters during the overnight/early
morning hours.

Going into Wednesday, a deep upper-level trough will migrate across
the Central Plains, pushing the mid-upper level ridging and surface
high eastward. Moisture influx in response to ridging losing its
grip across the region will increase PoPs areawide, especially
during the afternoon and early evening hours owing to diurnal
heating and sea breeze/boundary interactions. NW flow aloft and low
level SE flow will also make weather interesting mid-week as showers
and storms become more plentiful. A frontal boundary will also
extend across the northern portion of FL before stalling; however,
as the trough continues to slide eastward, it gives momentum to the
frontal boundary, pushing it southward as a cold front and towards
South FL by Friday. Model differences continue to plague forecast
confidence at the end of the long term period as the GFS is much
stronger than the ECMWF. For now, handled with the NBM and capping
PoPs at 60 percent and PoT thunder at ~30 percent.

Temperatures throughout the long term will run above normal for this
time of year, ranging in the upper 80s to low 90s, with heat indices
in the mid-upper 90s to low 100s areawide.

AVIATION(06Z TAFS)...

VFR conditions this cycle. Low level flow will shift easterly
through the cycle. Rain chances will be low; however, included VCs
for TMB during the day where the higher (albeit still low) precip
chances reside. Expected low top convection only, but lightning
odds are nonzero.

MARINE...

Winds will be transitioning to a more easterly direction this
weekend and should remain east or even southeasterly through
midweek. The overall pattern favors a more summerlike regime with
nocturnal showers developing overnight; however, this activity
should remain isolated in coverage. Winds and seas look marginally
favorable through the weekend. The only concerns would be for a
few elevated wind gusts within the 15 to 20 knot range with
slightly elevated seas over the Atlantic.

BEACHES...

Easterly winds through the weekend will allow for a moderate risk
of rip currents along the Atlantic beaches. With the easterly or
offshore flow developing, rip current threat along the Gulf coast
will subside.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            74  86  77  89 /  20  30  20  30
West Kendall     73  88  75  90 /  20  30  20  20
Opa-Locka        72  87  75  89 /  10  30  20  30
Homestead        74  86  75  89 /  20  30  20  20
Fort Lauderdale  75  86  77  88 /  10  30  20  30
N Ft Lauderdale  74  84  76  87 /  10  30  20  30
Pembroke Pines   73  86  75  89 /  10  30  20  30
West Palm Beach  72  85  74  88 /  10  20  20  40
Boca Raton       74  86  75  88 /  10  30  20  30
Naples           69  90  73  90 /  10  20  10  20

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 8 PM EDT this evening for FLZ168-172-
     173.

AM...None.
GM...None.
&&

Update/Aviation...SPM
Today through Sunday and Marine...Frye
Sunday Night through Friday...Fell

Visit us at weather.gov/miami

Follow us on Facebook and Twitter at:
www.facebook.com/nwsmiami
www.twitter.com/nwsmiami
Hazardous weather outlook, May 8, 11:06 AM EDT, 1 hour 41 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
1106 AM EDT Sat May 8 2021

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
090315-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
1106 AM EDT Sat May 8 2021

...High Rip Current Risk Atlantic Beaches...

This hazardous weather outlook is for South Florida.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Rip Currents: There is a moderate risk of rip currents along the
Atlantic beaches.

Thunderstorms: Isolated showers and perhaps a clap of thunder or two
will be possible, generally south of Alligator Alley. The strongest
activity will produce lightning and brief heavy rainfall.

Waterspouts: A waterspout or two will be possible within any shower
or thunderstorm that develop over the southern portions of the
Atlantic, Bay and Gulf waters today.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

An elevated risk of rip currents will be possible on Sunday along the
Atlantic beaches.

Afternoon thunderstorms will be possible each afternoon through the
next workweek.

.SPOTTER INFORMATION STATEMENT...

Spotter activation: Widespread spotter activation is not
anticipated at this time.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Special weather statement, May 8, 12:47 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Miami FL
1247 PM EDT Sat May 8 2021

FLZ174-081715-
Far South Miami-Dade County FL-
1247 PM EDT Sat May 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MIAMI-DADE COUNTY
UNTIL 115 PM EDT...

* At 1247 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm 9 miles northwest of Jewfish Creek
  Bridge, moving southwest at 10 mph.

* Small hail, funnel clouds, and winds in excess of 45 mph possible
  with this storm.

* This storm will remain over mainly rural areas of south central
  Miami-Dade County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2515 8066 2516 8070 2515 8075 2536 8055
      2527 8040 2523 8049 2520 8050 2521 8056
      2522 8053 2523 8052 2524 8057 2518 8061
      2518 8062 2519 8061 2519 8064 2514 8066
      2514 8067
TIME...MOT...LOC 1647Z 032DEG 11KT 2525 8052

HVN

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 8:44 PM EDTSpecial Weather StatementMFLMiami-Dade46 min
May 7, 9:38 PM EDTSpecial Marine WarningMFL52 min
May 7, 10:26 PM EDTSpecial Marine WarningMFL48 min
May 8, 11:01 AM EDTRip Current StatementMFLBroward, Miami-Dade, Palm Beach33 hr

Nearby

Special Weather Statements in Florida, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.